Alert archive / Pennsylvania / Flash Flood Warnings in 2002
Flash Flood Warning 68, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at Jul 23, 2002, 4:43 PM EDT for Greene County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 23, 2002, 4:43 PM EDT (20:43 UTC)
- Expired
- Jul 23, 2002, 7:45 PM EDT
- In force
- 3 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Whole counties
County Greene County, PA
The radar
The Pittsburgh radar (KPBZ), 75 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 8.7 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1386 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 846 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KPBZ 232043 FFWPBZ PAC059-232345- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 441 PM EDT TUE JUL 23 2002 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * FLASH FLOOD WARNING FOR... GREENE COUNTY IN PENNSYLVANIA * UNTIL 745 PM EDT * AT 440 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAIN OVER SOUTHERN GREENE COUNTY. * OTHER LOCATIONS IN THE WARNING INCLUDE...SPRAGGS...JOLLYTOWN... PINE BANK AND MOUNT MORRIS. <<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 2:50 PM EDT, 1 hour 53 minutes earlier.
Area forecast discussion, Jul 23, 2:50 PM EDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 250 PM EDT TUE JUL 23 2002 LINE OF SHRA/TSRA BISECTING CWA ATTM FM SW TO NE IN ADVANCE OF COLD FRONT...STARTING TO LAY OUT MORE W-E. ACRS S CNTRL OH... WELL-DEFINED ROTATION SHOWING UP ON RADAR LOOP AS MID-LVL VORT DVLPG. EXPECT THIS WAVE TO RIDE ALG W-E BOUNDARY STRETCHING OUT ACRS SRN CWA. GIVEN THIS...WL ISSUE FFA FOR SRN TIER COUNTIES OF CWA AS THIS WAVE WL CONT TO ENHANCE CONVECTION ALG THIS BOUNDARY. ALTHO FFG VALUES FAIRLY HIGH...THESE STORMS/PSBL TRAINING COULD PRODUCE HIGH RAINFALL TOTALS OF OVER 2-3 INCHES. FOR RMDR OF FCST...BIGGEST QUESTION IS WHAT TO DO FOR WED-THURS. ETA CONTS TO ADVERTISE INVERTED SFC TROF EXTNDG ACRS CWA WHICH APPRS TO BE A BIT OVERDONE. NGM/AVN TAKE DRIER SOLN...KEEPING MAJORITY OF ACTIVITY SUPPRESSED TO OUR SOUTH. FOR NOW...WL CONT TO KEEP CHC SHRA/TSRA CONFINED TO SRN TIER COUNTIES FOR WED AND FOR THURSDAY...WITH SO MUCH UNCERTAINTY BTWN MODELS WL TAKE NGM/AVN/CONTINUITY SOLN AND KEEP AREA DRY. NEXT BEST CHC FOR PRECIP WL BE ON FRI AND INTO SAT WITH NEXT H5 S/W CROSSING AREA. STRAGER .PBZ... MD...FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONE MDZ001. OH...FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES OHZ057>059...OHZ068>069. PA...FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES PAZ031>032. WV...FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES WVZ003>004...WVZ012...WVZ021>023...WVZ041.
In the hours before
Special weather statement, Jul 23, 12:45 PM EDT, 3 hours 58 minutes before
PAZ016-023-030-231815- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 1245 PM EDT TUE JUL 23 2002 ...SHOWERS AND THUNDERSTORMS MOVING THROUGH THE AREA... A LINE OF SHOWERS AND THUNDERSTORMS WILL BE MOVING THROUGH JEFFERSON...INDIANA AND WESTMORELAND COUNTIES OVER THE NEXT HOUR OR SO. AT THIS TIME THE MAIN THREAT FROM THESE STORMS WILL BE VERY HEAVY DOWNPOURS. RAINFALL OF 1 TO 1.5 INCHES IN A SHORT PERIOD OF TIME CAN BE EXPECTED. WIND GUSTS OF 30 TO 40 MPH AND SMALL HAIL ARE ALSO A POSSIBILITY. MOVEMENT OF THESE STORMS IS TO THE EAST SOUTHEAST AT AROUND 20 TO 25 MPH.
Local storm report, Jul 23, 3:33 PM EDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
333 PM EDT TUE JUL 23 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0315 PM UNIONTOWN PA FLASH FLOODS
07/23/02 FAYETTE ROUTE 40 JUST WEST OF
UNIONTOWN IS FLOODED.
MAINSTREET IN UNIONTOWN IS
FLOODED.REPORTED BY
EMERGENCY MANAGEMENTThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 2:10 PM EDT | Flash Flood Warning | PBZ | Fayette | 3 hr |
Nearby
Flash Flood Warnings in Pennsylvania, 2002Every flash flood warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.